April 4, 2013 I stopped taking Gilenya, then on the 10th I started Tecfidera.
WebMD.com shared this information about Tecfidera:
“How does Tecfidera work?
It appears to have anti-inflammatory actions and brain-protective actions. The main problem in MS is that immune cells are getting into the brain and the spinal cord and they are attacking the nerves. One of the main ways they cause damage is by inflammation, particularly in relapsing-remitting MS.
So Tecfidera does a number of different things to lower inflammation and lower the ability of the immune cells to get in and attack the central nervous system. Additionally, it may protect nerves from damage.”
As with all medications there are side effects.
The official Tecfidera website says this about side effects:
Tecfidera may cause serious side effects including:
• Decreases in your white blood cell count
The most common side effects of Tecfidera include:
• Flushing, redness, itching, or rash
• Nausea, vomiting, diarrhea, stomach pain, or indigestion
I haven’t experienced any of those side effects, but for the first month or so, I felt really weak. My legs were not picking up as strongly as they were for the past few months and I felt sleepy most of the time.
By the middle of June I was feeling so much stronger. I am back to where I was on the Gilenya without the fear of Gilenya’s possible side effect of macular edema.
I’m feeling really, really well. I believe that my body has adjusted to this new medication.
Since February, I’ve been able to exercise well and even with the medication changes I’m on the good side of my “new normal”. I can’t help but hope that the stem cell treatment is affecting me positively and it will just get better from here! If you’d like to contact a care coordinator with StemRenue.com you can do so right here.
My life is blessed. I am filled with fabulous family, friends and wonderful caregivers, and just as Felicia said in her last post, Chronic Illness Does Not Equal Unhappiness, I am happy.